Blood dyscrasias such as thrombocytopenic purpura are uncommon complications of arsenotherapy for syphilis. It was nine years after the introduction of arsphenamine before Labbé and Langlois1 called attention to the fact that purpuric manifestations might be a complication of this therapy for syphilis.
Loveman2 was able to find reports of 14 instances of purpura hemorrhagica following arsphenamine therapy up to 1931 and added 1 case of his own. In 1942 Engelhardt,3 in reporting a case of purpura hemorrhagica following neoarsphenamine, found 50 cases of thrombopenic purpura complicating arsphenamine therapy. Falconer and Epstein,4 in discussing their observations on 8 cases of typical purpura following arsphenamine, have expressed the opinion that this toxic manifestation of arsphenamine therapy was relatively more frequent than reported and that the increased number of reported cases was probably due to a more widespread interest and alertness in recognition of complications due to arsphenamine therapy.
Schwartz M, VonderHeide EC. THROMBOCYTOPENIC PURPURA DUE TO MAPHARSEN (OXOPHENARSINE HYDROCHLORIDE.U. S. P.). JAMA. 1945;128(9):657–659. doi:10.1001/jama.1945.92860260002010a
Customize your JAMA Network experience by selecting one or more topics from the list below.